Alert archive / Missouri / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 66, NWS Springfield, MO

May 2, 2004Newton County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at May 2, 2004, 1:46 PM CDT for Newton County, Missouri. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 2, 2004, 1:46 PM CDT (18:46 UTC)
Expired
May 2, 2004, 2:30 PM CDT
In force
44 min
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text

County Newton County, MO

The radar

The Springfield radar (KSGF), 82 km from the middle of the area, began a volume at 18:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 6.8 hours before the alert went out and 44 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2004-05-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2004-05-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -48 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1832 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
-48 m²/s²
0-3 km storm-relative helicity
-71 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KSGF 021846
SVRSGF
MOC145-021930-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
143 PM CDT SUN MAY 2 2004

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NEWTON COUNTY IN MISSOURI.

* UNTIL 230 PM CDT.

* AT 139 PM CDT...JOPLIN POLICE REPORTED A SEVERE THUNDERSTORM HAD 
DAMAGED THE HERMAN LUMBER ROOF AND BLOWN WINDOWS OUT OF CARS ALONG 
RANGE LINE ROAD.  IN ADDITION TO DESTRUCTIVE WINDS IN EXCESS OF 70 
MPH...NICKEL SIZE HAIL IS POSSIBLE WITH THIS STORM.  THIS STORM WAS 
LOCATED JUST SOUTHEAST OF JOPLIN AND MOVING SOUTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  NEAR DIAMOND BY 155 PM CDT.
  NEAR GRANBY BY 205 PM CDT.

THE TOWNS OF SHOAL CREEK ESTATES...DENNIS ACRES...CLIFF VILLAGE...
REDINGS MILL...RITCHEY...NEWTONIA AND STARK CITY ARE ALSO IN THE PATH
OF THIS SEVERE THUNDERSTORM.

LAT...LON 3711 9429 3705 9460 3675 9411 3698 9408

$$

RUNNELS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 2, 1:30 AM CDT, 12 hours 16 minutes earlier.

Area forecast discussion, May 2, 1:30 AM CDT, 12 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
130 AM CDT SUN MAY 2 2004

.DISCUSSION...
FORECAST CONCERNS: DENSE FOG THIS MORNING...SHOWERS/THUNDER THIS
AFTERNOON AND FROST POTENTIAL MONDAY MORNING.

VIS/FOG SATELLITE PICTURE SHOWING AN ENHANCED AREA OF LOW CLOUDS/FOG
DEVELOPING OVER FAR SOUTHWEST MISSOURI AS OF 1 AM. GROVE OKLAHOMA
AND NORTHWEST PORTIONS OF ARKANSAS ALREADY AT A QUARTER OF A MILE.
WILL MAKE SOME CALLS THIS MORNING AS TO WHETHER TO ADD A DENSE FOG
ADVISORY...OR LEAVE PATCHY DENSE FOG IN THE ZONES INSTEAD.

UPSTREAM SHORT WAVE ALREADY PRODUCING A BAND OF MID LEVEL CLOUDS AND
SOME WEAK REFLECTIVITY RETURNS OVER SOUTHERN NEBRASKA AND NORTHERN
KANSAS. MODELS HAVE BEEN ADVERTISING AN INCREASE IN AREAL COVERAGE
AND QPF AMOUNTS FOR THE PAST SEVERAL RUNS...AND THIS SEEMS
REASONABLE DUE TO THE STRENGTH OF THE UPPER SHORT WAVE...SHARP 50H
TEMPS...AND STEEP LAPSE RATES BY THIS AFTERNOON OVER THE FORECAST
AREA. CROSS SECTIONS OVER THE AREA DOES INDICATED ENOUGH INSTABILITY
TO PRODUCE AN ISOLATED THUNDERSTORM OR TWO.

ANYWAY...THIS SHORT WAVE QUICKLY MOVES SOUTHEAST OF THE AREA BY THIS
EVENING WITH STRONG SUBSIDENCE IN ITS WAKE. LATEST MODEL INFORMATION
FOR MONDAY MORNING MAY INDICATE ENOUGH MIXING IN LOW LEVELS TO KEEP
SURFACE WINDS FROM DECOUPLING. HOWEVER...GRADIENT IS NOT STRONG AND
ANY COLD AIR ADVECTION ENHANCEMENT SHOULD KEEP AS LEAST THE
SHELTERED VALLEYS AND LOW LYING AREAS TO FALL INTO THE LOW TO MID
30S. WILL KEEP PATCHY FROST IN THE ZONES...BUT LATER SHIFTS WILL
NEED TO LOOK AT ADDITIONAL INFORMATION AND SEE IF A FROST ADVISORY
IS WARRANTED.

THE UPPER LEVEL FLOW BECOMES LESS AMPLIFIED BY MID WEEK.
HOWEVER...ANOTHER COLD FRONT MOVES AS FAR SOUTH AS NORTHERN
MISSOURI BY TUESDAY NIGHT/WEDNESDAY. HAVE INCREASED CLOUD COVER A
BIT...BUT WITH THE UPPER FLOW WNW...AND BECOMING INCREASINGLY
WESTERLY...DONT BELIEVE THE COLD FRONT WILL MOVE INTO SOUTHERN
MISSOURI AT THIS TIME.

NO CHANGES IN THE EXTENDED PERIOD WITH THE MAIN JET AXIS ACROSS THE
NORTHERN PLAINS. THEREFORE...DONT SEE ANY SIGNIFICANT CHANCE OF
PRECIPITATION AFTER TOMORROW THROUGH THE NEXT 5 TO 7 DAYS.

JLT

&&

.AVIATION...

HAVE ALREADY ADDED SOME FOG TO THE KSGF AND KJLN TAFS FOR THE
OVERNIGHT PERIOD. OTHERWISE...FOG SHOULD BURN OFF FAIRLY QUICKLY SUN
MORNING...BUT DIURNAL CUMULUS SHOULD QUICKLY DEVELOP LATE IN THE
MORNING. HAVE ADDED A PROB30 FOR SHOWER ACTIVITY SUN AFTERNOON.
CLOUD BASES SHOULD GENERALLY BE VFR DURING THAT TIME.

DSA

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
.MO...NONE.
.KS...NONE.

WFO SGF
Hazardous weather outlook, May 2, 1:00 PM CDT, 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CDT SUN MAY 2 2004

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-031023-
BARRY-BARTON-BENTON-BOURBON-CAMDEN-CEDAR-CHEROKEE-CHRISTIAN-CRAWFORD-
DADE-DALLAS-DENT-DOUGLAS-GREENE-HICKORY-HOWELL-JASPER-LACLEDE-
LAWRENCE-MARIES-MCDONALD-MILLER-MORGAN-NEWTON-OREGON-OZARK-PHELPS-
POLK-PULASKI-SHANNON-ST. CLAIR-STONE-TANEY-TEXAS-VERNON-WEBSTER-
WRIGHT-
INCLUDING THE CITIES OF...AVA...BOLIVAR...BRANSON...CAMDENTON...
FORT LEONARD WOOD...FORT SCOTT...HOUSTON...JOPLIN...LEBANON...
MONETT...MOUNT VERNON...NEOSHO...NEVADA...OSAGE BEACH...OZARK...
PITTSBURG...ROLLA...SPRINGFIELD...STOCKTON AND WEST PLAINS.
100 PM CDT SUN MAY 2 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON THROUGH TONIGHT.

  WEATHER HAZARDS EXPECTED:

  SCATTERED THUNDERSTORMS PRODUCING NICKEL SIZE HAIL AND 60 MPH WIND

  PATCHY FROST TONIGHT

  AREAS AFFECTED AND TIMING:

THUNDERSTORMS OVER SOUTHEAST KANSAS WILL SPREAD EASTWARD ACROSS
CENTRAL AND SOUTHERN MISSOURI THIS AFTERNOON...ENDING OVER SOUTH
CENTRAL MISSOURI BY EARLY EVENING.

PATCHY FROST WILL ALSO BE POSSIBLE BETWEEN 4 AND 8 AM IN LOW LYING
AREAS OVERNIGHT.

  DISCUSSION:

COLD AIR ALOFT COUPLED WITH LIFT ASSOCIATED WITH A MID LEVEL JET OF
STRONGER WINDS WILL RESULT IN SCATTERED THUNDERSTORMS THIS
AFTERNOON.  WHILE THE STORMS WILL LIKELY PRODUCE ONLY LIMITED
RAINFALL...HAIL TO THE SIZE OF NICKELS WILL BE POSSIBLE. WIND GUSTS
TO 60 MPH WILL ALSO BE POSSIBLE DUE TO DRY AIR ALOFT.

ADDITIONAL INFORMATION: AREA SHERIFF DEPARTMENTS INDICATE FLOOD
WATERS FROM OVER THE WEEKEND HAVE MOSTLY FALLEN BACK TO NORMAL
LEVELS ACROSS THE REGION.  RAINFALL FROM THE STORMS THIS AFTERNOON
IS EXPECTED TO BE LIGHT ENOUGH TO MINIMIZE THE THREAT OF ADDITIONAL
FLOODING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

  NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED DUE TO THE ISOLATED NATURE
OF ANY SEVERE WEATHER WHICH MAY OCCUR TODAY.  HOWEVER...IF SEVERE
WEATHER IS OBSERVED...PLEASE USE NORMAL COMMUNICATION PROCEDURES
TO RELAY INFORMATION.

RUNNELS/WATSON

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 2, 2:09 PM CDTSevere Thunderstorm WarningSGFBarry, Lawrence51 min
May 2, 3:18 PM CDTSevere Thunderstorm WarningSGFStone27 min
May 2, 4:23 PM CDTSevere Thunderstorm WarningSGFLawrence52 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.